The regulator cited post market reports of such clots for the warning. The FDA said that while testosterone products already carry a warning about the risk of clots related to a condition that sometimes occurs with testosterone treatment, the latest reports of clots were unrelated to that condition, called polycythemia. Polycythemia refers to an abnormal increase in the number of red blood cells that sometimes occurs with testosterone treatment.
Testosterone therapy has been widely advertised as a way to help aging men with so-called “low T” improve their sex drive and reclaim diminished energy. The products already carry a warning about the risk of blood clots in the veins due to polycythemia, an abnormal rise in the number of red blood cells that sometimes occurs with testosterone treatment.
In its statement Friday, the FDA said that after receiving reports of blood clots in the veins unrelated to polycythemia in patients taking testosterone products, it has now decided to require a more general warning on venous blood clots on the labelling.
The FDA also advised that doctors “should consider whether the benefits of FDA-approved testosterone treatment is likely to exceed the potential risks of treatment.”
Testosterone therapy typically is given in gel, patch or injection form, and is widely promoted in television ads about “low T.” The treatments have been marketed so successfully that the independent medicine website Drugs.com reported that sales of Androgel exceeded sales of Viagra in 2013, according to UCLA researchers.
Right now, the FDA has only approved certain testosterone products for use in men with low testosterone levels due to a medical condition such as inadequate testosterone production by the testicles due to genetic defects or chemotherapy.
This new warning, a class labeling change is not related to an ongoing FDA evaluation of the possible risk of stroke, heart attack, and death in patients taking testosterone products. FDA is currently evaluating the potential risk of these cardiovascular events which are related to blood clots in the arteries and are described in a January 31, 2014 MedWatch Safety Alert.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.
Latest posts by Kevin Calderon (see all)
- Samsung Galaxy S8 Comes with Major Design Changes, Leaks Confirm - Feb 17, 2017
- Could Pollinating Drones Help Bees In This Natural Process? - Feb 11, 2017
- Latest Rumors About the iPhone 8 Predict Facial Recognition - Jan 20, 2017